Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
121 Doctors are Online

Low haemoglobin level, diabetes, dry gangrene, performed peripheral angioplasty, on anticlotting medicines. Is low haemoglobin levels, the side effects of drugs?

My Grandfather is aged 82. He had blood vomit due to one of the oral antidiabetic medicine. The haemoglobin levels had dropped to 6.6 and he was transfused with 2 units of whole blood raising the levels to 7.8. Doc had stopped his delayed release asprin to prevent any internal bleeding . It was further descontinued for 4 months unknowingly. He later had a bruise in the toe which developed a dry gangrene and periferal angioplasty was conducted to restore the blood flow. The toe fell off on its own and additional anticloting medicines were started ( Clopidogrel , asprin and cilostazol) post angioplasty. The blood haemoglobin levels had risen to 9.5 during the course (about 8 months post-vomitting) and now it dropped again to 8.7. He is currenly taking Multivit tab Supradyn (Morning), cilostazol (morning), Asprin-clopidet (afternoon), atorvastatin + fenofibrate (night), escitalopram (night) and Folic acid + B6 +B12 tab (night). The diabetes is managed with insulin 8-8-8 units/day. The sugar reports are 103 and 138mg/dl (fasting and PP respectively) and never above 180 (PP). When he was on antidiabetic tabs (voglibose, glimepiride, metformin, glipizide and some other) sugar was between 130-150 (F) and 170-240 (PP). The recent CBC has Erythrocytes 2.9 mil/cumm Hb 8.7 gms/dl Lecocytes 6000/cumm Platelet 2.15 lac/cmm PCV 26.9 % MCV 92.8 Femto lt MCH 30.2 pico-gm MCHC 15.1 % Neutrophils 42% Lymphocytes 56 % Eosino 02 % Monocytes 00 Baso 00 RBC morphology Hypochromia + Microcytosis+ / Anisocytosis+ Creatinin 1.6 Sugar (F) 103.6 mg/dl Sugar (PP) 138 mg/dl I wold like to know if there is any correlation withe drugs related haemoglobin drop and what should be the solution?
Asked On : Tue, 10 Jul 2012
Answers:  2 Views:  227
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Procedures
Medical Topics
Ayurveda Specialist 's  Response
Hello Vishal and thanks for writing in at HCM
First of all thanks for giving complete and detail history of the patient which is required by any physician for a better advise. I have studied your mail in detail. The cause of anemia are many, but in your case and the detail provided by you it can be due to:
1. Kidney disease related anemia: S. creatinine is 1.6 which is higher than the normal value. Kidney releases Erythropoietin which is required for formation of RBC's.
2.May be due to anticoagulant drug your are taking, which might causing slight bleed not see by naked eyes like in urine, stool, from gums while brushing, bleeding from ulcers etc. Try to investigated it by urine R/E, stool for occult blood, Done your INR test which will confirm your blood thinning and helps in managing your dose of anticoagulants.
3. As you are taking all the supplements which cause anemia so it is not nutrition deficiency anemia.
4. Other causes to be ruled out for anemia are bone marrow related anemia, G6GD deficiency anemia or Hemolytic anemia.
Please consult your medicine doctor and get rid from it.
Best Wishes
Dr. Dinesh Kumar Bhatia
Health Care Magic
Answered: Tue, 10 Jul 2012
I find this answer helpful
General & Family Physician Dr. Suresh Kubavat's  Response
Aspirin can cause GI bleed. So you may stop it if troublesome as he is already receiving clopidogrel.The anemia is microcytic hypochromic s/o iron def. So you can start iron if TI TIBC are subnormal. Creatinine is borderline so pl keep a close watch on kidney functions now onwards.Check his B12 level if found low give IM B12.
Answered: Tue, 10 Jul 2012
I find this answer helpful

1 Doctor agrees with this answer

Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor